In order to reduce the risk of unintentional fentanyl overdose healthcare professionals should advise patients to:
- follow the prescribed dose
- adhere to the correct frequency of patch application
- ensure that old patches are removed before applying a new one
- avoid cutting patches
- avoid touching the adhesive side of the patch and to wash hands after use
- follow instructions for safe storage and disposal of used or unneeded patches
Serum fentanyl levels may be increased by a number of other factors, including fever, exposure of patches to external heat sources and the concomitant use of CYP3A4 inhibitors.
Healthcare professionals should also ensure that patients and carers are familiar with the signs and symptoms of fentanyl overdose and are aware that they should seek immediate medical attention in case of a suspected overdose.
Patients experiencing serious adverse effects should have patches removed immediately and should be monitored for up to 24 hours.